Back to Ask the Diabetes Team Ask the Diabetes Team

From Navarre, Florida, USA:

I was diagnosed with type I diabetes eight years ago. There was no diabetes of any type in my family. I suppose my diagnosis could be related to dioxin exposure in Vietnam. One endocrinologist suggested I had type 1.5 diabetes. I use Humalog and Lantus and my current doctor prescribed 2mg/500mg of Avandamet, two tablets twice daily. I have read that insulin and Avandamet don't mix. Are there dangers in such a high dose with insulin included in therapy? To date, I have found no information about this. I normally use 10 to 15 units of Lantus at bedtime and five to nine units of Humalog before meals. I exercise regularly.


The answer to your question lies in knowing what type of diabetes you have. If you have a form of diabetes where no insulin is made by the pancreas, the Avandamet may not have a lot of benefit. If you have insulin secretion, you may still benefit from the Avandamet. Finally, there are individuals with type 1 diabetes who also have phenotypical elements of type 2 diabetes. That is, they require insulin but are heavy, have a family history of type 2 diabetes, and they require alot of insulin. You do not have a family history. You are not on a lot of insulin. You would need to know if you have measurable insulin levels with meals. You may also want to know if you have antibodies that are markers of type 1 diabetes. The most common is the anti-GAD65 antibody. If you do, this is consistent with type 1 diabetes. The combination of the pills and the insulin is unlikely to hurt you. However, the pills are expensive and would want to make sure they will do some good before continuing them for any length of time. Have your sugars improved with the addition of the Avandamet? If not, you may not want to continue them.


Original posting 23 Sep 2005
Posted to Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.